Alert archive / North Carolina / Beach Hazards Statements in 2019
Beach Hazards Statement 13, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at May 30, 2019, 7:45 PM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at May 31, 2019, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- May 30, 2019, 7:45 PM EDT (23:45 UTC)
- In effect from
- May 31, 2019, 6:00 AM EDT
- Expired
- May 31, 2019, 7:51 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 530 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 1518 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
537 WHUS42 KILM 302345 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 745 PM EDT Thu May 30 2019 NCZ106-108-SCZ054-056-310930- /O.NEW.KILM.BH.S.0013.190531T1000Z-190601T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 745 PM EDT Thu May 30 2019 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT FRIDAY THROUGH FRIDAY EVENING... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect from 6 AM EDT Friday through Friday evening. * LOCATIONS...In South Carolina, Coastal Horry and Coastal Georgetown. In North Carolina, Coastal Pender and Coastal New Hanover. * TIMING...From 6 AM EDT Friday through Friday evening. * SURF ZONE IMPACTS...Strong south to north longshore current will develop at east-facing beaches in the area Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards you may be swept into. && $$ 19
4 follow-up statements
692 WHUS42 KILM 310837 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 437 AM EDT Fri May 31 2019 NCZ106-108-SCZ054-056-010000- /O.CON.KILM.BH.S.0013.190531T1000Z-190601T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 437 AM EDT Fri May 31 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect from 6 AM EDT Friday through Friday evening. * LOCATIONS...In South Carolina, Coastal Horry and Coastal Georgetown. In North Carolina, Coastal Pender and Coastal New Hanover. * TIMING...From 6 AM EDT today through this evening. * SURF ZONE IMPACTS...Strong south to north longshore current will develop at east-facing beaches in the area Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards you may be swept into. && $$ 43
483 WHUS42 KILM 311415 CFWILM Coastal Hazard Message National Weather Service Wilmington NC Issued by National Weather Service Charleston SC 1015 AM EDT Fri May 31 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... NCZ106-108-SCZ054-056-312215- /O.CON.KILM.BH.S.0013.000000T0000Z-190601T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 1015 AM EDT Fri May 31 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * LOCATIONS...In South Carolina, Coastal Horry and Coastal Georgetown. In North Carolina, Coastal Pender and Coastal New Hanover. * TIMING...Until 8 PM EDT this evening. * SURF ZONE IMPACTS...Strong south to north longshore current will develop at east-facing beaches in the area through this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards you may be swept into. && $$
569 WHUS42 KILM 311928 CFWILM Coastal Hazard Message National Weather Service Wilmington NC Issued by National Weather Service Charleston SC 328 PM EDT Fri May 31 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... NCZ106-108-SCZ054-056-010000- /O.CON.KILM.BH.S.0013.000000T0000Z-190601T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 328 PM EDT Fri May 31 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * LOCATIONS...In South Carolina, Coastal Horry and Coastal Georgetown. In North Carolina, Coastal Pender and Coastal New Hanover. * TIMING...Until 8 PM EDT this evening. * SURF ZONE IMPACTS...Strong south to north longshore current will develop at east-facing beaches in the area through this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards you may be swept into. && $$
819 WHUS42 KILM 312351 CFWILM Coastal Hazard Message National Weather Service Wilmington NC Issued by National Weather Service Charleston SC 751 PM EDT Fri May 31 2019 NCZ106-108-SCZ054-056-010100- /O.CAN.KILM.BH.S.0013.000000T0000Z-190601T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 751 PM EDT Fri May 31 2019 ...BEACH HAZARDS STATEMENT IS CANCELLED... The National Weather Service in Wilmington has cancelled the Beach Hazards Statement. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at May 30, 7:26 PM EDT, 19 minutes earlier.
Area forecast discussion, May 30, 7:26 PM EDT, 19 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 726 PM EDT Thu May 30 2019 .SYNOPSIS... The heat will finally start to gradually ease on Friday. A line of gusty thunderstorms will affect some locations in the late afternoon. High pressure will trend temperatures back to normal on Tuesday. && .NEAR TERM /THROUGH FRIDAY NIGHT/... As of 300 PM Thursday...Heat continues across the Carolinas as drought conditions worsen. The latest U.S. Drought Monitor shows D1 (moderate drought) conditions extending along the coast with D0 (abnormally dry) extending a bit farther inland. In Wilmington rainfall over the past 120 days is almost seven inches below normal or 55% percent of normal, and today's the 18th consecutive day with no measurable rainfall. Unless an isolated shower or t-storm can fire up in the next few hours across the Sandhills or along the seabreeze boundary, dry weather should continue through the night. A westerly low-level jet with 25-30 kt winds at 1000 feet AGL should help keep the boundary layer from stratifying out too much tonight. Recent MOS performance has shown a tendency for models to run as much as 3-5 degrees too cool with nighttime lows, so my forecast ranges from the mid to upper 70s for most locations. Beaches of Brunswick County could even see lows around 80 degrees tonight! These could be among the warmest daily low temperatures ever recorded this early in the year. A cold front will sink south across North Carolina Friday ahead of an approaching shortwave trough. Temperatures shouldn't reach quite as hot as we've seen recently, remaining in the mid 90s for most locations away from the seabreeze. Models suggest convection will develop across central NC as cooler mid-level temperatures associated with the shortwave advect overhead late in the day. Instability of 1000-2000 J/kg and respectable wind shear for this late in the season should help organize storms into multicell clusters and perhaps bowing line segments, sinking south- southeastward. If storms become severe (we're in an SPC 'marginal risk') strong winds and possibly some hail are the primary expected risks. The cold front should sweep off the coast shortly after midnight with slightly cooler and drier air advecting in on northwest winds. Record highs for Friday May 31 Wilmington 98 in 1953 Florence 102 in 1953 North Myrtle Beach 98 in 1953 Lumberton 99 in 2011 && .SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/... As of 300 PM Thursday...Generally dry northwesterly flow anticipated Saturday and Saturday night. 20-ish POPs cannot be ruled out with surface trough in the area; the rain chances minimized by the northwesterly flow and very weak surface convergence associated with the trough. Highs not far from 90 and lows near 70 not as warm as recent weather but still solidly above climatology. && .LONG TERM /SUNDAY THROUGH THURSDAY/... As of 300 PM Thursday...Though the long term does not offer any appreciable rain chances it does at least offer more seasonable temperatures in start contrast to many recent days. Surface high pressure building in from the north will bring the only truly seasonable period Monday night through Tuesday night with lows in the mid 60s and highs in the low to mid 80s. Thereafter it will turn a few degrees warmer in weak return flow. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... As of 0Z....Predominantly VFR. Mostly clear skies overnight with few passing high clouds. Slight chance of stratus overnight off the coast at ILM, but confidence too low for TAF inclusion. Cloud deck around 5 kft will develop tomorrow afternoon ahead of an approaching cold front. Chance for thunderstorms tomorrow afternoon and evening, with marginal risk for an isolated severe storm, but have kept VCTS out of TAFs for now due to uncertainty in possible coverage. Southwest winds throughout TAF period, with gusts between 15 and 20 kts at coastal terminals through tomorrow. Extended Outlook...Mainly VFR into next week. Slight chance MVFR each morning in low stratus/fog, isolated to scattered TSTMs possible late Fri through Sat night. && .MARINE... As of 300 PM Thursday...High pressure extends east-west across Florida and well out into the Atlantic. Southwest winds continue this afternoon across the Carolinas and should remain at a solid 15- 20 knots through the night, gradually building seas near Cape Fear to 4-6 feet. For this reason a Small Craft Advisory has been issued for the North Carolina waters for tonight into Friday morning. A cold front dipping south from Virginia will enter North Carolina Friday afternoon, sinking south into southeastern NC and northeastern SC Friday night. This front could be accompanied by a line of thunderstorms with gusty winds. Synoptic winds should shift to northwest behind the front after midnight. Seas currently range from 3-5 feet, highest near Cape Fear. Spectral wave analysis shows dominant wave period is around 6 seconds with virtually no longer period swell present. Light and somewhat variable flow Saturday and Saturday night with a very weak low just to our south keeping gradient poorly defined. As a more typical inland trough forms on Sunday winds will become southwesterly and increase by just a few knots. High pressure then builds in from the north on Monday turning winds northerly and possibly introducing a 3 ft wave to the forecast. As the high builds into Tuesday a slight veer to NE expected. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...Small Craft Advisory until noon EDT Friday for AMZ250-252. && NEAR TERM...TRA SHORT TERM...MBB LONG TERM...MBB AVIATION...VAO
Hazardous weather outlook, May 30, 3:26 PM EDT, 4 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 326 PM EDT Thu May 30 2019 NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059- 311100- Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown- Central Horry-Northern Horry- 326 PM EDT Thu May 30 2019 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered thunderstorms could become strong to severe late Friday afternoon and Friday night. Strong winds and hail are possible in the strongest storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-311100- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- 326 PM EDT Thu May 30 2019 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT FRIDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Scattered thunderstorms could become strong to severe late Friday afternoon and Friday night. Strong winds and hail are possible in the strongest storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ254-256-311100- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 326 PM EDT Thu May 30 2019 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered thunderstorms could become strong to severe late Friday afternoon and Friday night. Strong winds and hail are possible in the strongest storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 9
In the hours before
Special weather statement, May 30, 7:31 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Wilmington NC
731 PM EDT Thu May 30 2019
NCZ087-096-310030-
Robeson NC-Bladen NC-
731 PM EDT Thu May 30 2019
...SPECIAL WEATHER STATEMENT FOR NORTHERN ROBESON AND NORTHWESTERN
BLADEN COUNTIES UNTIL 830 PM EDT...
At 729 PM EDT, Doppler radar was tracking a couple of strong
thunderstorms over Red Springs and Parkton, moving northeast at 25
mph.
Wind gusts of 35 to 50 mph will be possible with this storm.
Locations impacted include...
Red Springs, St. Pauls, Rex, Duart, Shannon, Buie, Tobermory,
Wakulla, Prospect, Jerome, Parkton, Rennert and Lumber Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3490 7894 3484 7890 3485 7880 3485 7855
3468 7926 3484 7933 3483 7919 3495 7903
TIME...MOT...LOC 2329Z 248DEG 24KT 3480 7922
DCHThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 3:16 PM EDT | Small Craft Advisory | ILM | 29 hr | |
| May 30, 7:31 PM EDT | Special Weather Statement | ILM | Robeson | 59 min |
Nearby
Beach Hazards Statements in North Carolina, 2019Beach Hazards Statements in South Carolina, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.